Iowa, 2017Drought in Iowa, August 1 to 31, 2017
August 1 to 31, 2017 · NWS DMX · 15 events in 15 counties and zones
Acute short term dryness continued to lead to worsening drought conditions over portions of central Iowa during August 2017.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Acute short term dryness continued to lead to worsening drought conditions over portions of central Iowa during August 2017.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 31, 9:54 PM CST, 2 hours 6 minutes earlier.
Area forecast discussion, Jul 31, 9:54 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1054 PM CDT Mon Jul 31 2017
...Updated for 06z Aviation Discussion...
.SHORT TERM.../Tonight through Tuesday/
Issued at 326 PM CDT Mon Jul 31 2017
Surface high pressure will continue to provide dry and quiet
weather tonight into Tuesday. Another decent night of radiational
cooling to set up across the forecast area and leaned toward going
slightly cooler for minimum temperatures. Leaned toward the MET
MOS guidance for lows tonight. Weak shortwave embedded within the
500mb flow looks to enter the state by late Tuesday afternoon
providing enough forcing for thunderstorm potential across far
northern Iowa.
.LONG TERM.../Tuesday night through Monday/
Issued at 326 PM CDT Mon Jul 31 2017
There is little change to the going forecast overall but I did
attempt to better define precip timing Tuesday night through
Thursday. Beginning Tuesday evening, a weak cold front will sag
into northern Iowa then fall apart as it stalls or slowly inches
across the rest of the state. The GFS is way too bullish on PoPs
during this time given the lack of instability, moisture and
forcing. I did leave low end slight chance PoP's in areas where
forcing appeared better but have little confidence we'll see more
than a sprinkle.
As suggested yesterday, the models continue with weak short wave
ridging ahead of a more potent wave late Wednesday night and
Thursday. We will be in between the parting Tuesday wave to the
east and the incoming wave to the northwest. As a result, I left
slight chances far southeast and northwest with low confidence
we'll see anything. Just can't rule precip out entirely because
instability does increase in these areas with daytime heating even
though shear is weak.
Wednesday evening a surface low develops in response to the
aforementioned short wave moving in. A cold front associated with
the surface low will shift across the state slowly from mid to late
Wednesday evening through Thursday. At this point in time it
appears that the front will enter the forecast area towards midnight
and push across all but eastern Iowa by 18Z Thursday. There is
still some question as to the coverage and intensity of
showers/storms based on model discrepancy regarding where exactly
the surface low will track and how much instability and shear there
will be. The GFS has been consistent with moving the low into
northern Iowa while the Euro and the NAM put the surface low in MN
and the Canadian doesn't even hint at a surface low in the area,
which is the odd model out. All models only have weak to modest
instability for Wednesday night and while the shear does improve
late Wednesday night, even the GFS puts the better shear in MN and
dribbles pockets of better shear along the front. Bottom line is
that there should be areas of precip...not as widespread as I
thought yesterday, and some showers with isolated storms. At this
point the severe potential looks better over south Dakota and
Nebraska but even at that it would be a marginal threat for wind and
hail. Northern Iowa into MN may continue that marginal threat in
the areas of better shear but overall confidence for anything robust
at this point is low.
Going forward, the upper trough deepens as it passes east Thursday
which may linger east into Thursday. We remain in northwest flow
Friday keeping temps rather cool. On Saturday another shortwave
will drop down the northwest flow as a ridge builds over the Rockies
spreading precip chances from west to east through the day. The
combination of deep northwest flow, cloud cover and rain on Saturday
will keep temps on the cool side again.
Models are now suggesting deepening the shortwave on Saturday over
Iowa which then slows the progression of the trough and keeps precip
chances going through Sunday. Finally dry conditions Sunday into
next week but northwest flow will remain and as a result temps will
only show a modest bump on Monday. Even though there appear to be
several chances for precip, the precip will be light keeping drought
concerns going across southern Iowa and there does not appear to be
any large chances for severe storms.
&&
.AVIATION.../For the 06Z TAFS through 06Z Tuesday night/
Issued at 1054 PM CDT Mon Jul 31 2017
As has been the challenge the last two TAF issuances is the
concern for patchy fog development. The most consistent area for
patchy fog has been over the northeastern terminals and have
continued to show MVFR visibility restrictions. Outside of any fog
that impacts those terminals, VFR conditions should prevail
through the TAF period. A cold front approaching from the north
may bring a few isolated showers or thunderstorms towards the
northern TAF sites late tomorrow, but confidence not high that it
will impact a terminal at this time.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Podrazik
LONG TERM...FAB
AVIATION...Ansorge
Hazardous weather outlook, Jul 31, 2:34 PM CST, 9 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
334 PM CDT Mon Jul 31 2017
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-012045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
334 PM CDT Mon Jul 31 2017
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Isolated non-severe thunderstorms are forecast between Tuesday
evening and Wednesday evening. More scattered to widespread
thunderstorms are expected late Wednesday night into Thursday and
there is a very low probability of severe weather with these
storms. Additional thunderstorm chances come over the weekend with
a low severe threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
FAB
Drought, Pocahontas
- When
- August 1, 12:00 AM CST to August 21, 11:59 PM CST
- Where
- Pocahontas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.734, -94.679 (the zone’s center; the record gives no point)
Dryness led to severe drought conditions for a couple of weeks across much of Pocahontas county.
Drought, Calhoun
- When
- August 1, 12:00 AM CST to August 21, 11:59 PM CST
- Where
- Calhoun forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.385, -94.640 (the zone’s center; the record gives no point)
Lack of precipitation led to severe drought conditions across portions of Calhoun county in the middle of August.
Drought, Madison
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Madison forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.331, -94.016 (the zone’s center; the record gives no point)
Extreme drought conditions developed in far southern Madison county in August with large rainfall deficits.
Drought, Warren
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Warren forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.334, -93.561 (the zone’s center; the record gives no point)
Extreme drought conditions developed in far southern Warren county due to acute short term dryness.
Drought, Marion
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Marion forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.334, -93.099 (the zone’s center; the record gives no point)
Severe drought conditions developed in Marion county due to acute short term dryness.
Drought, Mahaska
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Mahaska forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.335, -92.641 (the zone’s center; the record gives no point)
Severe drought conditions developed in southern Mahaska county due to acute short term dryness.
Drought, Union
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Union forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.028, -94.242 (the zone’s center; the record gives no point)
Severe to Extreme drought conditions developed in much of Union county due to acute short term dryness.
Drought, Clarke
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Clarke forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.029, -93.785 (the zone’s center; the record gives no point)
Extreme drought conditions developed across Clarke county due to acute short term dryness.
Drought, Lucas
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Lucas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.029, -93.328 (the zone’s center; the record gives no point)
Extreme drought conditions developed in much of Lucas county due to acute short term dryness.
Drought, Monroe
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Monroe forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.030, -92.869 (the zone’s center; the record gives no point)
Severe drought conditions developed across Monroe county due to acute short term dryness.
Drought, Wapello
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Wapello forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.031, -92.409 (the zone’s center; the record gives no point)
Severe to extreme drought conditions developed across Wapello county due to acute short term dryness.
Drought, Ringgold
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Ringgold forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.735, -94.244 (the zone’s center; the record gives no point)
Severe drought conditions developed in far northeast Ringgold county due to acute short term dryness.
Drought, Decatur
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Decatur forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.738, -93.786 (the zone’s center; the record gives no point)
Severe to extreme drought conditions developed across central and northern Decatur county due to acute short term dryness.
Drought, Appanoose
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Appanoose forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.743, -92.869 (the zone’s center; the record gives no point)
Severe drought conditions developed in much of Appanoose county due to acute short term dryness.
Drought, Davis
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Davis forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.748, -92.410 (the zone’s center; the record gives no point)
Severe drought conditions developed in much of Davis county due to acute short term dryness.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 1 to 4, 20176 deaths · 1 event
- Excessive Heat in Oregon, August 1 to 4, 20172 deaths · 2 events
- High Surf in New Jersey, August 1, 20171 death · 1 event
- Flash Flooding and Flooding in California, August 1 to 3, 2017$318,000 · 56 kt wind · 15 events
- Drought in Guam, August 1 to 31, 2017$100,000 · 2 events
- Flash Flooding and Hail in Kentucky, August 1 to 3, 2017$65,000 · 1 in hail · 7 events
- Hail and Damaging Wind in Michigan, August 1, 2017$70,000 · 1 in hail · 2 events
- Flash Flooding and Flooding in New Jersey, August 1 to 3, 2017$60 · 52 kt wind · 42 events
- Heat in Washington, August 1 to 10, 20175 injured · 1 event
- Flash Flooding and Damaging Winds in Arizona, August 1 to 4, 2017$41,000 · 52 kt wind · 11 events
- Hail and Damaging Winds in Indiana, August 1, 20173 injured · $8,000 · 1 in hail · 6 events
- Flooding and Hail in Pennsylvania, August 1 to 5, 2017$50 · 1 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765996, 765997, 766000, 766001, 766002, 766003, 766005, 766006, 766007, 766008, 766009, 766010, 766011, 766012, 766013.